Nutmeg, also known as Myristica fragrans, is a common cooking spice known for its warm flavor and sweet taste.

Indonesia is home to the nutmeg tree. This tree grows a fruit that holds the nutmeg seed. After harvesting the fruit, the seed can be dried for a period of weeks. This dried nut can then be used to create the spice we know so well.

The most popular culinary uses of nutmeg include:

  • baked goods such as puddings and pies
  • savory dishes and sauces
  • classic drinks like eggnog

You may also have come across rumors that nutmeg can get you high. While this may be true, there’s more to the story.

Let’s explore the science behind the cause of the “nutmeg high,” as well as the risks associated with using this spice recreationally.

The chemical responsible for the “high” caused by nutmeg is known as myristicin. Myristicin is a compound found naturally in the essential oils of certain plants, such as parsley, dill, and nutmeg.

Myristicin is also found in different spices. It comprises most of the chemical makeup of nutmeg oil and is found in the largest amounts in this spice. In the human body, the breakdown of myristicin produces a compound that affects the sympathetic nervous system.

Peyote is another well-known plant whose compound, mescaline, acts in a similar way to the myristicin in nutmeg. Both mescaline and myristicin affect the central nervous system (CNS) by enhancing the neurotransmitter norepinephrine.

This effect on the CNS is what eventually leads to side effects such as hallucinations, dizziness, nausea, and more.

Research on nutmeg intoxication is sparse. But there are a handful of studies and case reports on some of the dangerous side effects of consuming too much myristicin.

The first claims of nutmeg “intoxication” date back to the 1500s, after a pregnant woman had eaten more than 10 nutmeg nuts. It wasn’t until the 19th century that research began to investigate the effects of myristicin from nutmeg on the CNS.

In one case report, an 18-year-old female complained of nausea, dizziness, heart palpitations, and dry mouth, among other symptoms. Although she didn’t report any hallucinations, she did mention feeling as if she was in a trance-like state.

It was later revealed that she had consumed almost 50 grams (g) of nutmeg in the form of a milkshake roughly 30 minutes before her symptoms began.

In a much more recent case study, a 37-year-old female found herself experiencing the symptoms of myristicin intoxication after consuming only two teaspoons (roughly 10 grams) of nutmeg. Her symptoms also included dizziness, confusion, grogginess, and an extremely dry mouth.

In both case studies, the symptoms occurred within hours and lingered for roughly 10 hours. Both individuals were released after observation and made a full recovery.

Although these cases seem rare, a review of the literature from the Illinois Poison Center over a 10-year period revealed over 30 documented cases of nutmeg poisoning. An analysis of the data investigated both intentional and unintentional exposures, as well as drug interactions leading to toxicity.

The investigation revealed that almost 50 percent of the cases were intentional, with only 17 being unintentional exposures. The largest group of people who were unintentionally exposed to nutmeg intoxication were minors under the age of 13.

The most common symptoms in the 10-year review included:

  • hallucinations
  • drowsiness
  • dizziness
  • dry mouth
  • confusion
  • seizure (in two cases)

Some of the other notable side effects were respiratory, cardiovascular, and gastric distress.

While nutmeg may seem like an easy way to experiment with getting high, myristicin is an incredibly potent and dangerous compound when taken in large amounts.

In addition to the short-term effects of nutmeg intoxication, there are much more dangerous risks of consuming too much of this spice. In some cases, toxic doses of myristicin have caused organ failure. In other cases, nutmeg overdose has been linked to death when used in combination with other drugs.

Small amounts of nutmeg can be used safely in cooking. Most recipes only call for roughly 1/4 to 1/2 teaspoon of nutmeg per recipe. These recipes are often split into multiple portions, leaving the actual exposure to nutmeg very insignificant.

According to the case studies from the Illinois Poison Center, even 10 grams (approximately 2 teaspoons) of nutmeg is enough to cause symptoms of toxicity. At doses of 50 grams or more, those symptoms become more severe.

Like any other drugs, the dangers of nutmeg overdose can occur no matter the method of delivery. According to the University of Utah’s drug delivery resource, the different methods of ingestion can affect how quickly it takes for the active compounds to reach the brain.

Inhalation, or smoking, is one of the fastest methods of delivery. Injecting a drug directly into a vein is the second fastest. The slowest method of delivery for a drug or compound is through ingesting the substance orally.

Because of this, the dangers of myristicin consumption become that much more likely for those who choose to use alternate methods of delivery, such as inhaling or injecting.

As with any toxic substance, the risks almost always outweigh the benefits. Before you consider using nutmeg as a recreational substance to get high, understand that there are serious risks associated with myristicin toxicity, including organ failure and even death.

For those looking to avoid unintentional nutmeg overdose, consider that cooking with nutmeg in small amounts is safe. So, feel free to enjoy that cup of eggnog or slice of spiced cake — in moderation, of course.